CSN Login
Members Online: 10

Rare but severe (and scary) side effect reported about Avastin:Flesh-eating disease

coloCan
Posts: 1845
Joined: Oct 2009
Sundanceh's picture
Sundanceh
Posts: 4268
Joined: Jun 2009

I'm not surprised, Steve....I think over the next few years, we'll be seeing alot of the fallout and collateral damage from the drugs that we were prescribed to extend our lives.

As I get further up the cancer road (9-years) my prevailing thoughts are WHEN are all the meds hat I've done....finally going to catch up to me and really sideline me....that's my interest of study right now.....what happens to us - if we outlive our cancers and don't succumb to the disease?

Many of us now are living far past our expiration dates...which has befuddled the industry and now many of us find that they don't know what to do with us now - they didn't expect us to extend so far out....and when we do...they don't know what to do about that. 

The issue is always on the immediacy of treatment.....not looking farther up the road to see the cause & effect.  But, cancer has always been - and always will be about trading Tomorrow for Today....one of those quandaries where you have to live and fight in the moment....and deal with picking up the pieces once you get to that point.   

Avastin messed my heart up...I'm not a big fan of this drug at all....know most do well with it....in looking back, I'm not even sure that the administration of said drug was helpful to me at all, because we couldn't keep my platelets up to do regular oxy treatments after the first half-dozen.....in effect, I could have taken it for really nothing....and then ended up with heart damage that I hope won't worsen over time.

As always, thanks for the article...I particularly enjoyed the forum comments...I had to grin when one guy said they would re-package it as an anti-depressant....

Sad thing is....he's probably not too far off:)

I did find it interesting that it is used to treat mascular degeneration with a direct shot into the eye...

 

 

coloCan
Posts: 1845
Joined: Oct 2009

pain in lower left back and tho its a tremendous relief that its not cancer- or organ-related,just your everyday arthrosis and other problems with a lot of bulging discs from L1 to L5 bones, the written report also stated,to my surprise:"....Radiation changes noted about the thecal bone."

 You're right Craig; I've also within the past year been treated for squamous cell on face and basel cell on back and since ive been trying to avoid sun and no longer get sun burnt (after a history of about 40 years of summer sun on beach but none since around 2001)i think the Xelox and Folfox (and maybe rad)contributed to this. I have so many sun spots popping up all over my body that i see dermatologist every few months (with instructions to call ASAP if anything starts looking like what i've had thus far as she knows about past)

I've also read something to the effect that heart problems years after chemo may have worse outcomes as a possible consequence

tanstaafl's picture
tanstaafl
Posts: 956
Joined: Oct 2010

I worry less about infection for my wife with the extra vitamin C and D3, along with the PSK, even after almost three years of chemo.  If she gets an infection, we can rachet up the vitamin C to stupendous for anything (as long as her kidneys are in at least fair shape), and then add a simple, cheap antibiotic for most bacterial infections.  Done in days or a week or so.

Decades of back etc problems went away with all the supplements.

We've tried to use maximum therapeutic index (less damage per unit of good) therapies, designed out of metronomic, natural, immuno- and generic from day 1, instead of maximum dose based on toxicity tolerance.    I think cimetidine (and others) has had more mileage for my wife's stage IV than avastin would have because she could use it at high doses with far less side effects, everyday from the very start.  Current, standard therapies are inherently limited by their toxicity, acute and cumulative.  I only worry about the cumulative effect of low dose 5FU-LV and celecoxib (just started ~2 months ago).

pbec's picture
pbec
Posts: 5
Joined: Feb 2013

Even though I've been given a short shelf life I'm increasingly worried about the long term effects of treatments. I've had 4 Avastin treatments and the latest caused the worst headache I've ever had. I'm watching for info on this drug closely. 

Sundanceh's picture
Sundanceh
Posts: 4268
Joined: Jun 2009

I also wanted to make you aware of another potential Avastin side effect...

CHF - or congestive heart failure.

Before I started this drug, I went to the company website and read the entire white paper that talks about side effects etc.

In there, the company that makes Avastin stated that "Prolonged Use" of Avastin could lead to congestive heart failure....they stopped just short of saying WHEN that would be...and of course it would vary by each individual's make-up, but still that is out there...

I stayed on it for close to a year....doing it with Oxy and Xeloda....and when Oxy stopped....just Avastin and Xeloda....so I got about 11-doses of that drug and walked away with a heart tic from it.  I can suddenly "lose my breath" and then have to catch myself and will my heart back into rhythm.....in the early days, it was more severe but lessened over time....it was so scary I thought I was not going to make it, because it was happening 100's of times a day and that's when I was awake.

Now, it is troublesome but don't feel like I'm going to die from it (hope not) but it still happens quite often, though I've learned to live with it and not notice it as much when it does occur.

You're on #4 now, so I just wanted you to be aware of this info......

Wanted to also add WELCOME!

For awhile now, I've been wanting to talk about the long-term effects of cancer treatments and such....and I hope to get the opportunity to do that in a few months....probably will be the last subject post I write here and have wanted to talk about this for some time....I'm about to make it 9-years in June and there is alot I would like to discuss about the ramification and the decisions that we make - and are made for us in our treatments - and I think it would even be of beneficial for you and the new folks to read about as well. 

So, I hope I get to write it - and I hope you get to read it.  My wheels are shot but I'm still working full-time with what I've got left....and it's a challenge some days to be a square peg still trying to fit into the round hole of society and all that goes with that.

Best of luck as you move forward!

-Craig

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network